4 Common Drugs that Increase Statin Side Effects
Some 85 different medications have been shown to interact with statin medications, but there are four common drugs that stand out because they are regularly prescribed for some common ailments. These medications have been shown to interact with statins by increasing the side effects.
4 Common Drugs that Increase Statin Side Effects1
Antibiotics (clarithromycin and erythromycin)
Cyclosporine, a psoriasis and rheumatoid arthritis medication
Danazol, a synthetic hormone for endometriosis
Let’s take a look at these one by one.
Antibiotics and Statin Side Effects
It’s been reported that some common antibiotics in combination with statins can lead to muscle breakdown and kidney injury. The symptoms are often worse in people aged 65 or older and those who are at high risk.2
The antibiotics in question are Biaxin, otherwise called clarithromycin, and the more commonly prescribed erythromycin. If you’re over 65 years of age or in a high risk group, then you should avoid taking these antibiotics at the same time as statins, unless advised to do so by your doctor who is closely monitoring the situation. Combining these antibiotics with statins could be life-threatening.
When combined with cholesterol-lowering drugs, these antibiotics increase the potency of the statins, which puts you at a higher risk of experiencing side effects like muscle breakdown. In effect, it’s like taking a higher dosage of statins.
On a biological level, statins and antibiotics are metabolized in the liver and interact with enzymes, causing two things to happen. First, the antibiotics slow down the effect of liver enzymes; and secondly, they impede the metabolisn of statins, causing a buildup in the bloodstream that could potentially reach toxic levels.
People who are taking statins at the same time as the antibiotics clarithromycin or erythromycin were shown to be twice as likely to be hospitalized for rhabdomyolysis. This is a rare condition that can lead to kidney failure and ultimately, death. More on that later on.
There are many antibiotics that are safer alternatives to clarithromycin and erythromycin, which your doctor can prescribe. In some cases, patients will be advised to cease taking their statins for the duration they’re taking antibiotics. Make sure to discuss these options with your doctor.
Antifungals and Statin Side Effects
Many antifungals have the potential to interact with statins; however, the most common ones include those prescribed for athlete’s foot and toe fungus. These are known as the Azole antifungals and include:
These antifungals when taken in combination with statins can increase side effects similar to those experienced with antibiotics. Antifungals interfere with the synthesis of statins, thereby increasing their toxicity in the bloodstream. This can lead to muscle breakdown or myopathy and rhabdomyolysis.4
Cyclosporine and Statin Side Effects
Cyclosporine is used for a number of conditions, but most commonly for psoriasis and rheumatoid arthritis. In a couple of studies, it was shown to interact with statins by increasing the potency of these cholesterol-lowering drugs by more than seven times. At such a high dosage, muscle breakdown is almost inevitable.5
If your prescription medication does cause interactions with your statin drugs, it will mention it on the drug leaflet. Your doctor and pharmacist should also alert you to any possible interactions and will offer you alternatives. The important thing to remember is to always make sure you call your doctor immediately if you experience any symptoms like muscle pain or headaches.
Danazol and Statin Side Effects
Danazol is a synthetic hormone drug used for the treatment of endometriosis.6 It too interacts with statins in a similar way as the others by interfering with the metabolism of your statin drugs. The result is raised blood levels of statins, once again resulting in toxicity and muscle breakdown. Without treatment, this could progress into rhabdomyolysis and require hospitalization.
How to Recognize the Symptoms of Drug-to-Drug Interactions
With the proper medical care, you shouldn’t have to worry about accidentally taking medications together that could put you at risk. But sometimes the symptoms of drug-to-drug reactions are hard to detect. If you experience any muscle aches or headaches while taking statins, call your physician immediately. Muscle pain is symptom of muscle breakdown and a warning sign of something potentially more dangerous called rhabdomyolysis.
Your best course of action is to avoid combining the four common medications listed above if you are also taking statins. In addition, there is a solution that, according to multiple research studies, can potentially help reduce the side effects of statins (independent of statin interactions with other medications) and improve muscle health: It’s called coenzyme Q10.
Coenzyme Q10 and Statin Side Effects
This vital nutrient assists in the healthy maintenance of the muscles in your body. Without it, you cannot thrive. As discussed, one of the most common side effects of statins is muscle pain caused by muscle breakdown. Research studies have tied this to lowered levels of CoQ10.
According to a study published in the American Journal of Cardiology, CoQ10 can help alleviate muscle and joint pain caused by statin drugs:
“Results suggest that coenzyme Q10 supplementation may decrease muscle pain associated with statin treatment. Thus, coenzyme Q10 supplementation may offer an alternative to stopping treatment with these vital drugs” – American Journal of Cardiology7
It is well documented that statins can compromise your natural levels of CoQ10, which is why so many leading cardiologists recommend supplementing your diet with it. CoQ10 can also help reduce the side effects of statins, while helping to maintain the health and vitality of your muscles. So, it makes sense to supplement your diet with this essential nutrient.
Taking more than one medication together can be a tricky business with dangerous consequences, but having the right information and a physician you can trust will keep you in good health and risk free so you can get on with the rest of your life.
- Bamidele Eleshin